What are the worst possible side effects of voluma or fillers in general?

am 31 old and i lost small amount of volume and i need a slightly cheeks lift..with minimum injections as possible as my skin is great. However, I have a bad experience with rhinoplasty that left me traumatized ! what the possible effects of voluma or fillers., does it cause nerve damage ? irritation ? facial swelling? blindness if it got injected wrong around the eyes ? Please I want to be informed with every tiny possible effect that would happen temporary or permanent.

Doctor Answers 13

Possible Side Effects Of Filler Injections

Thank you for sharing your question and I think it is great that you are educating yourself before your treatment. The main side effects of dermal fillers are swelling, bruising, and tenderness after injections. Although extraordinarily rare, there have been reports of blindness and stroke after injection of fillers into blood vessels in the glabella and nose. Other adverse reactions include infection, tissue necrosis, lumps, or allergic reaction. In the hands of an experienced injector, these risks are greatly reduced. In my practice, I like to use the microcannula technique to inject filler, which essentially eliminates the risk of bruising and reduces the risk of swelling and pain by using only one insertion point in each treatment area. I strongly recommend consulting with a board-certified specialist who has experience injecting filler with the microcannula technique for best results. 


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 60 reviews

Filler Side Effects

Thank you for your question. fillers like Voluma and other hyaluronic acid fillers are a great way to add volume to the face and even out deep wrinkles. I am sorry to hear about your experience, however filler injections are great and safe if done by a board certified plastic surgeon. If any side effects, the most common are bruising and swelling, which is normal. Best of luck!

Dhaval M. Patel 

Double Board Certified 

Plastic Surgeon 

Hoffman Estates 

Barrington 

Oakbrook 

Chicago 

Dhaval M. Patel, MD
Hoffman Estates Plastic Surgeon
4.8 out of 5 stars 79 reviews

Voluma

Thank you for your question. Fillers are a very safe non-surgical procedure, especially because there are options to dissolve some fillers. Additionally, most fillers are temporary. 

For Voluma, side effects may include redness, bruising, mild swelling, tenderness, lumps, discoloration and itching. These side effects typically subside within 2-4 weeks. 

Always consult with a board certified facial plastic surgeon.

Best wishes,

Ross A. Clevens, MD
Melbourne Facial Plastic Surgeon
4.7 out of 5 stars 95 reviews

Voluma and Dermal Fillers are Generally Safe

So sorry for your traumatic experience with rhinoplasty! Juvederm Voluma, Restylane Lyft and other hyaluronic-acid based dermal fillers tend to be extremely safe, with very little downtime or side effects. If you are unhappy with the results, they can be dissolved with hyaluronidase.

Because Voluma is an injection-based therapy, it is very likely that you will have some soreness, bruising, swelling and redness directly after therapy. These effects should subside within a day or two. As with any procedure, if performed improperly there could be some more damaging results, such as asymmetry and nerve damage. However, these can be avoided by seeking a board-certified dermatologist with expertise in injection techniques. Other more serious side effects are exceedingly rare. Please speak with a board-certified dermatologist so you can have your concerns addressed in more depth.

Sabrina Fabi, MD
San Diego Dermatologic Surgeon
5.0 out of 5 stars 66 reviews

Voluma Side Effects

The most common side effects of any injectable filler including Voluma is swelling and a bit of bruising. It is paramount to see a board certified plastic surgeon or cosmetic dermatologist with a lot of experience using fillers as both skill and expertise will greatly reduce your risk.

Kindly,

Kouros Azar

Kouros Azar, MD
Thousand Oaks Plastic Surgeon
4.8 out of 5 stars 21 reviews

Voluma

The most common side effects of hyaluronic acid fillers, such as Voluma, include bruising, swelling, soreness, redness, and inflammation.  Other more serious side effects are reactivation of herpes, allergic reaction, lumps/nodules, pain, blindness, stroke, tissue necrosis, discoloration, infection, and asymmetry.  Always seek treatment form a qualified professional!

Jennifer Trent, MD, FAAD
Sarasota Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Getting all the facts

The potential risks and complications of Voluma are the same as those for other fillers.  The most common of these are swelling, bruising, and unsatisfactory cosmetic result.  There are more severe complications that are extremely rare. I recommend seeing an expert in facial fillers to allay your fears and get the best results. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Risks

There are rare, but potentially devastating, complications of blindness, stroke, and tissue necrosis reported with all fillers.  Most surgeons have never seen these complications in person. We do all see some bruising and swelling from time to time. If the filler is injected safely, the risks are minimal.

Connie Hiers, MD
San Antonio Plastic Surgeon
4.6 out of 5 stars 13 reviews

Worst filler complications possible

Although rare, you must be informed of the possible risks with all procedures. The worst complication would be blindness. There are about 90 reported cases and only a few at most got vision back. The next worst complication would be vascular occlusion, leading to skin necrosis. This has potential for scarring and disfigurement. Other complications include infection, nodules, granuloma, prolonged edema, and poor cosmetic result. Most of these problems can be treated by an experienced injector with hyaluronidase, antibiotics, steroids, or 5FU. As the number of providers increases, the number of these problems will also increase. It is very important to research the most experienced physician for this. I also think that cannulas, which I have used for the last 5 years, are much safer than using needles in most areas of the face. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

How Can Fillers Be Harmful?

You ask a very good question. Patients are occasionally unhappy with the treatment.

The worst case scenario is when the filler is inadvertently injected into a vessel and stops the flow of blood AND THE INJECTOR DOES NOT RECOGNIZE THAT THIS IS HAPPENING. This leads to scarring and or disfigurement when the situation goes unrecognized. For this reason, patients need to find the wisest injector ( ie board certified dermatologist or plastic surgeon ) to treat them.

Other problems with fillers tend to be less importantly because they are temporary and resolve in weeks to months, if not sooner.

Beverly Johnson, MD
Silver Spring Dermatologic Surgeon
4.9 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.